Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 19, NWS Cheyenne, WY

May 21, 2004Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 21, 2004, 8:53 PM MDT for Cheyenne County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 8:53 PM MDT (02:53 UTC)
Expired
May 21, 2004, 9:25 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 167 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 643 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
643 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3081 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

733 
WUUS55 KCYS 220253
SVRCYS
NEC033-220325-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
853 PM MDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 925 PM MDT

* AT 848 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER NORTHEASTERN CHEYENNE COUNTY...OR ABOUT 21
  MILES NORTHEAST OF SIDNEY...AND MOVING NORTHEAST AT 20 MPH.

LAT...LON 4142 10295 4129 10278 4143 10266

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:15 PM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 21, 6:15 PM MDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
615 PM MDT FRI MAY 21 2004

.SHORT TERM...WILL BE UPDATING THE ZONES SHORTLY TO CANCEL THE SEVERE
THUNDERSTORM WATCH THAT WAS IN EFFECT FOR NIOBRARA COUNTY IN WYOMING
AND THE WESTERN NEBRASKA PANHANDLE. ATMOSPHERE HAS STABILIZED AND ONLY
WEAK SHOWERS AND THUNDERSTORMS REMAINING.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

STARK
Hazardous weather outlook, May 21, 10:05 AM MDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1005 AM MDT FRI MAY 21 2004

NEZ001>003-019>021-054-055-WYZ059>070-221130-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1005 AM MDT FRI MAY 21 2004

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO
THIS EVENING ACROSS MUCH OF THE AREA.  THE STORMS WILL BE MORE
NUMEROUS IN THE EXTREME NORTHEAST PORTION OF THE NEBRASKA PANHANDLE
AND A FEW OF THESE STORMS COULD BECOME STRONG WITH HEAVY RAIN AND
HAIL THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE THUNDERSTORMS ARE POSSIBLE ON SATURDAY AFTERNOON AND
EVENING...AND SOME OF THEM COULD BE QUITE STRONG...ESPECIALLY IN THE
PANHANDLE.  SOME WEAK THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND
MONDAY...WITH DRY WEATHER EXPECTED FOR TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE EXTREME NORTHEAST PORTION OF
THE NEBRASKA PANHANDLE LATE THIS AFTERNOON OR THIS EVENING.

In the hours before

Local storm report, May 21, 4:21 PM MDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
421 PM MDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             5 SE REDINGTON          41.54N 103.23W
05/21/2004  1.00 INCH        MORRILL            NE   TRAINED SPOTTER

&&

STARK
Local storm report, May 21, 4:36 PM MDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
436 PM MDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             12 SE BRIDGEPORT        41.54N 102.93W
05/21/2004  1.75 INCH        MORRILL            NE   TRAINED SPOTTER

&&

STARK
Local storm report, May 21, 4:40 PM MDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
440 PM MDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             8 SE BROADWATER         41.52N 102.74W
05/21/2004  1.50 INCH        MORRILL            NE   TRAINED SPOTTER

&&

STARK
Special weather statement, May 21, 5:54 PM MDT, 2 hours 59 minutes before
NEZ001>003-019>021-054-055-WYZ060-220100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
554 PM MDT FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH 238 HAS BEEN CANCELLED FOR
NIOBRARA COUNTY AND THE WESTERN NEBRASKA PANHANDLE...

THE THREAT OF SEVERE WEATHER HAS ENDED FOR NIOBRARA COUNTY IN EAST
CENTRAL WYOMING AND FOR THE WESTERN NEBRASKA PANHANDLE.  THE
STRONGEST THUNDERSTORMS HAVE MOVED TO THE EAST OF THE CHEYENNE COUNTY
WARNING AREA...SO THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.

STARK

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:17 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill43 min
May 22, 3:09 PM MDTSevere Thunderstorm WarningCYSCheyenne36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.